Alert archive / Florida / Tornado Warnings in 1998

Tornado Warning 32, NWS Jacksonville, FL

August 8, 1998Alachua County, Florida

NWS Jacksonville, FL issued this tornado warning at Aug 8, 1998, 2:47 PM EDT for Alachua County, Florida. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 1998, 2:47 PM EDT (18:47 UTC)
Expired
Aug 8, 1998, 3:20 PM EDT
In force
33 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Alachua County, FL

The radar

The Jacksonville radar (KJAX), 110 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:59 PM EDTHail 1.75Newberry, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 081850 RRA
TORJAX
FLC001-081920-

BULLETIN...CORRECTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
247 PM EDT SAT AUG 8 1998

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ALACHUA COUNTY IN NORTHERN FLORIDA

* UNTIL 320 PM EDT


* AT 242 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 5 MILES SOUTH OF NEWBERRY MOVING EAST AT 5 MPH.

  THIS STORM IS EXPECTED IN THE VICINITY OF...
  ARCHER AND NEWBERRY BY 245 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  VMOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

MOHLIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Aug 8, 9:45 AM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 8, 9:45 AM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT SAT AUG 8 1998

PLENTY OF CONVECTION WELL OFFSHORE THIS MRNG...WITH ISOLATED ACTIVITY
JUST N OF MY CWA AND MOVING N. WITH THIS MUCH ACTIVITY OFFSHORE WILL
SEE IT TRANSLATE TO A BUSY AFTRN/EVE ACROSS THE CWA AND CONVECTION
DEVELOPS INLAND DURING THIS TIME. PRECIPITABLE WATER OVER 2 INCHES AT
JAX AND THIS MOISTURE SHOWS UP WELL ON WATER VAPOR SATELLITE PIX OVER
THE AREA IN WAKE OF UPPER LOW OVER NE GA/W NC AND W SC WHICH IS MOVING
NNE. BECAUSE OF SUCH A HIGH MOISTURE CONTENT WILL SEE HEAVY RAINS IN
MANY AREAS THIS AFTRN/EVE. SEVERE THREA IS SMALL...BUT WITH CAPE OVER
3000 AND LI -6 WILL HAVE SOME PULSE SEVERE TSTMS JUST LIKE YESTERDAY.

WILL LEAVE POPS AS IS IN NE FL...BUT WILL MENTION AS MOSTLY INLAND FOR
COASTAL COUNTIES AS SEA BREEZE PUSHES WELL INLAND. ATL MAY WANT TO
CONSIDER BUMPING POPS UP TO 50 OR 60% WITH SUCH HIGH MOISTURE.

H8 TEMPS AT JAX DOWN 1.5 DEGREES CELCIUS SINCE 12Z FRI MRNG SO TEMPS
NO HIGHER THAN YESTERDAY. WITH ONSHORE WIND WILL SEE A RANGE FROM
COAST TO INLAND.

ONLY A SLIGHT CHANCE OF RIP CURRENTS TODAY AS SWELLS ARE TOO SMALL AT
LESS THAN 2 FEET. NO CHANGES IN CWF.

MOHLIN

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:08 PM EDTSevere Thunderstorm WarningJAXClay, Duval62 min
Aug 8, 2:24 PM EDTSevere Thunderstorm WarningJAXBradford, Union61 min
Aug 8, 2:47 PM EDTSevere Thunderstorm WarningJAXAlachua33 min
Aug 8, 2:52 PM EDTSevere Thunderstorm WarningJAXMarion63 min
Aug 8, 2:56 PM EDTSevere Thunderstorm WarningJAXGilchrist64 min
Aug 8, 3:18 PM EDTSevere Thunderstorm WarningJAXSuwannee62 min
Aug 8, 3:22 PM EDTSevere Thunderstorm WarningJAXAlachua63 min
Aug 8, 3:57 PM EDTSevere Thunderstorm WarningJAXMarion63 min
Aug 8, 4:24 PM EDTSevere Thunderstorm WarningJAXSuwannee61 min
Aug 8, 5:39 PM EDTTornado WarningJAXMarion46 min
Aug 8, 6:35 PM EDTFlash Flood WarningJAXMarion3 hr

Nearby

Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.